Alert archive / West Virginia / River Flood Warnings in 2014

River Flood Warning 11, NWS Blacksburg, VA

May 15, 2014Greenbrier County, Monroe County, Summers County, West Virginia

NWS Blacksburg, VA issued this river flood warning at May 15, 2014, 10:31 PM EDT for Greenbrier County, Monroe County, Summers County, West Virginia. It took effect at May 16, 2014, 6:04 PM EDT. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
May 15, 2014, 10:31 PM EDT (02:31 UTC)
In effect from
May 16, 2014, 6:04 PM EDT
Expired
May 17, 2014, 8:07 PM EDT
In force
26 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
Moderate

Counties Greenbrier County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 83 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Greenbrier River at Alderson (ALDW2).

Action stage
9 ft
Minor stage
14 ft
Moderate stage
16 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03183500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this river flood warning went out at May 15, 7:41 PM EDT, 2 hours 50 minutes earlier.

Area forecast discussion, May 15, 7:41 PM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
741 PM EDT THU MAY 15 2014

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL CONTINUE TO PUSH ACROSS THE FORECAST
REGION THROUGH LATE THIS EVENING...TRIGGERING SHOWERS AND
THUNDERSTORMS WITH POTENTIALLY HEAVY RAIN. SIGNIFICANTLY COOLER
AIR WILL ENTER WITH THE FRONT...AND WILL LINGER THROUGH THE
WEEKEND AS A LARGE UPPER LEVEL LOW PRESSURE SYSTEM SPINS OVER THE
GREAT LAKES.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 730 PM EDT THURSDAY...

RADAR IMAGERY INDICATES THAT THE AREA OF HEAVIEST RAIN AND COLD
FRONT ARE SLOWLY PUSHING EASTWARD ACROSS THE FORECASTS AREA. THE
SEVERE POTENTIAL HAS DIMINISHED AND THE PRIMARY THREAT WILL BE
FLASH FLOODING AS WE MOVE INTO THE EVENING HOURS. WE HAVE CANCELED
THE FLASH FLOOD WATCH FOR OUR FAR WESTERN COUNTIES AND WILL
CONTINUE TO REMOVE COUNTIES FROM THE WATCH AS THE FRONT PUSHES
ACROSS THE REGION. BEHIND THE COLD FRONT A WESTERLY WIND SHIFT
AND A RETURN OF COOLER TEMPERATURES CAN BE EXPECTED. OVERNIGHT
TEMPERATURES WILL DROP INTO THE MID/UPPER 40S ACROSS THE
MOUNTAINS...TO THE LOW/MID 50S ACROSS THE PIEDMONT.

WHILE HEAVY RAIN WILL BE EAST OF THE FORECAST REGION TO START THE
DAY ON FRIDAY...WILL STILL SEE SHOWER ACTIVITY DEVELOP MAINLY
ACROSS THE MOUNTAINS AS ANOTHER UPPER LEVEL DISTURBANCE SWINGS
AROUND THE MASSIVE LOW PRESSURE SYSTEM OVER THE GREAT LAKES.
AFTERNOON HIGHS WILL RANGE FROM THE LOW/MID 60S ACROSS THE
MOUNTAINS...TO THE LOW 70 FURTHER EAST.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 400 PM EDT THURSDAY...

DEEP LONG WAVE TROF REMAINS OVER REGION THROUGH SATURDAY WITH
ANOTHER PIECE ON ENERGY PASSING ACROSS THE COUNTY WARNING AREA
FRIDAY NIGHT.

UPPER TROF WEAKENS AS IT CROSSES THE GREAT LAKES SATURDAY NIGHT AND
SUNDAY. SHORT WAVES STILL ROTATING AROUND THE BASE OF THE UPPER
TROF. MOST OF THE WAVES WILL BE DIFFUSE AS THEY TRACK ACROSS THE
REGION. MODELS HAVE BEEN MORE CONSISTENT WITH A WELL DEFINED SHORT
WAVE THAT COMES THROUGH ON SUNDAY. DEEPER MOISTURE WITH THIS FEATURE
BRUSHES BY THE SOUTHERN EDGE OF THE FORECAST AREA. COLD AIR ALOFT
AND LARGER LAPSE RATES WILL ENHANCE PROBABILITY OF SHOWERS OVER THE
MOUNTAINS.

STILL EXPECTING UNSEASONABLY COOL AIR BY SATURDAY MORNING WITH 850
MB TEMPERATURES DOWN INTO THE +2 TO +6 RANGE.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 400 PM EDT THURSDAY...

SURFACE HIGH PRESSURE WILL BE CENTERED OVER THE OHIO VALLEY AND WILL
COVER THE REGION SATURDAY NIGHT THROUGH TUESDAY. WEDNESDAY AND
THURSDAY THE HIGH MOVES OFFSHORE.

AIR MASS STARTS TO MODERATE ON TUESDAY THEN WARM AIR ADVECTION IS
STRONGER ON WEDNESDAY. ENOUGH WARM ADVECTION AND TRANSPORT OF
MOISTURE INTO THE REGION AHEAD OF A LOW MOVING ACROSS THE OHIO
VALLEY ON THURSDAY TO BRING A CHANCE OF SHOWER BACK INTO THE
FORECAST AREA BY DAY 7.

&&

.AVIATION /00Z THURSDAY THROUGH TUESDAY/...
AS OF 730 PM EDT THURSDAY...

RADAR IMAGERY INDICATES A LARGE AREA OF PRECIPITATION MOVING
EASTWARD AHEAD OF AN APPROACHING COLD FRONT ACROSS THE FORECAST
AREA. AS THE FRONT MOVES EASTWARD PRECIPITATION WILL SLOWLY END
HOWEVER IMPROVMENT IN FLYING CONDITIONS WILL BE SIGNIFICANTLY
LIMITED. KBLF AND KLWB HAVE ALREADY EXPERIENCED FROPA AND THE
REMAINING SITES WILL FOLLOW OVER THE NEXT FEW HOURS. IN THE MEAN
TIME...MVFR TO IFR CONDITIONS CAN BE EXPECTED AT ALL TAF SITES
DUE TO LOW VISIBILITIES IN HEAVY RAIN AND LOW CEILINGS.

AS THE FRONT EXITS THE AREA SHORTLY AFTER MIDNIGHT...CONDITIONS
WILL ONLY MARGINALLY IMPROVE...DUE TO LOW CEILINGS AND
VISIBILITIES IN FOG AND LOW STRATUS. AFTER SUNRISE TOMORROW...
CONDITIONS WILL FURTHER IMPROVE TO VFR CONDITIONS. HOWEVER THE
IMPROVEMENT COULD BE SHORT-LIVED AS SHOWER ACTIVITY WILL ONCE
AGAIN AFFECT THE MOUNTAINS DURING FRIDAY AFTERNOON WHEN AN UPPER
LEVEL DISTURBANCE SWINGS UP THE OHIO RIVER VALLEY.

A LARGE UPPER LOW PRESSURE SYSTEM WILL BECOME ANCHORED OVER THE
GREAT LAKES REGION THROUGH THE WEEKEND AND POSSIBLY INTO EARLY
NEXT WEEK. THIS WILL KEEP AN UNSTABLE/UNSETTLED WEATHER PATTERN IN
PLACE WITH BKN MVFR CEILINGS REMAINING POSSIBLE AT TIMES ALONG
WITH SCATTERED SHOWERS...ESPECIALLY ACROSS THE
MOUNTAINS...IMPACTING KLWB/KBLF/KBCB THE MOST THROUGH THE WEEKEND.

&&

.HYDROLOGY...
AS OF 400 PM EDT THURSDAY...

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 6 AM FOR NEARLY ALL
OF THE FORECAST REGION. HEAVY SHOWERS AND ISOLATED THUNDERSTORMS
WILL CONTINUE TO PUSH ACROSS THE REGION THROUGH THE EVENING AS A
COLD FRONT MOVES ACROSS THE AREA FROM THE WEST.

ALSO...GIVEN THE POTENTIAL OF HEAVY RAINFALL...MAY SEE A FEW MAIN
STEM RIVER POINTS HEAD TOWARD MINOR FLOODING DEPENDING ON HOW MUCH
AND WHERE THE RAINFALL DEVELOPS THIS EVENING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 6 AM EDT FRIDAY FOR VAZ011-013-014-
     016>020-022>024-032>035-043>047-058-059.
NC...FLASH FLOOD WATCH UNTIL 6 AM EDT FRIDAY FOR NCZ002>006-019-020.
WV...FLASH FLOOD WATCH UNTIL 6 AM EDT FRIDAY FOR WVZ043>045.

&&

SYNOPSIS...NF
NEAR TERM...JC/NF
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...JC/NF
HYDROLOGY...NF/WP
Hazardous weather outlook, May 15, 8:55 PM EDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
855 PM EDT THU MAY 15 2014

NCZ003-020-VAZ014-016-017-022-032-033-170100-
SURRY-YADKIN-MONTGOMERY-CARROLL-FLOYD-ROANOKE-PATRICK-FRANKLIN-
855 PM EDT THU MAY 15 2014

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION...THERE IS A SLIGHT CHANCE OF STRONG THUNDERSTORMS
INTO THIS EVENING WITH THE PRIMARY THREAT BEING GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ011-013-018>020-023-024-034-035-WVZ043>045-170100-
GILES-PULASKI-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-
AMHERST-SUMMERS-MONROE-GREENBRIER-
855 PM EDT THU MAY 15 2014

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ043>047-058-059-170100-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
855 PM EDT THU MAY 15 2014

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS A SLIGHT CHANCE OF STRONG THUNDERSTORMS INTO THIS
EVENING WITH THE PRIMARY THREATS BEING GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-019-VAZ007-009-010-012-015-WVZ042-170100-
ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-
MERCER-
855 PM EDT THU MAY 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 15, 9:13 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
913 PM EDT THU MAY 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     TSTM WND DMG     4 NW HITESBURG          36.66N 78.77W
05/15/2014                   HALIFAX            VA   EMERGENCY MNGR

            MULTIPLE TREES AND POWER LINES DOWN NEAR THE INTERSECTION
            OF BUCKSHOAL ROAD AND HUDSON ROAD IN VIRGILINA. LARGE
            UPROOTED TREE ON VEHICLE WITH ONE INDIVIDUAL TRAPPED
            INSIDE WITH LIVE POWER LINES ALSO DOWN ON VEHICLE.

&&

RAB
Local storm report, May 15, 9:20 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
920 PM EDT THU MAY 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      1 NE HALIFAX            36.77N 78.92W
05/15/2014                   HALIFAX            VA   EMERGENCY MNGR

            ROAD FLOODED AT U.S. 360 AND BETHEL ROAD WITH SEVERAL
            INCHES OF WATER FLOWING OVER THE ROAD.

&&

RAB
Local storm report, May 15, 9:25 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
925 PM EDT THU MAY 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     FLOOD            1 SSE DANVILLE CITY     36.57N 79.41W
05/15/2014                   CITY OF DANVILLE   VA   TRAINED SPOTTER

            MINOR STREET FLOODING OCCURRING ON KEMPER ROAD

&&

PW
Local storm report, May 15, 9:36 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
936 PM EDT THU MAY 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      1 SSW HILLSVILLE        36.76N 80.74W
05/15/2014                   CARROLL            VA   911 CALL CENTER

            6 TO 8 INCHES OF WATER FLOWING OVER WEST STUART DRIVE
            NEAR THE VFW

&&

FISHER
Local storm report, May 15, 9:46 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
946 PM EDT THU MAY 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     FLOOD            2 E SHEPPARDS           37.38N 78.44W
05/15/2014                   BUCKINGHAM         VA   911 CALL CENTER

            STANDING WATER OVER STAGE COACH ROAD THAT CAUSED THE ROAD
            TO BE CLOSED EAST OF ROUTE 15

&&

PW
Local storm report, May 15, 9:52 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
952 PM EDT THU MAY 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     FLASH FLOOD      5 SSE HALIFAX           36.70N 78.91W
05/15/2014                   HALIFAX            VA   EMERGENCY MNGR

            SUMMIT DRIVE FLOODED AT POPLAR CREEK IN SOUTH BOSTON.

&&

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:26 PM EDTSpecial Weather StatementRNKBotetourt, City of Roanoke, City of Salem64 min
May 15, 8:49 PM EDTSpecial Weather StatementRNKCampbell, Pittsylvania56 min
May 15, 8:56 PM EDTAreal Flood AdvisoryRNKAppomattox, Buckingham, Campbell, Charlotte, Halifax, Pittsylvania and 2 more3 hr
May 15, 10:31 PM EDTRiver Flood WarningRNKCharlotte, Halifax70 hr
May 15, 10:31 PM EDTRiver Flood WarningRNKHalifax51 hr
May 15, 11:38 PM EDTAreal Flood WarningRNKAmherst, Appomattox, Buckingham, Campbell, Charlotte, Halifax and 3 more6 hr
May 16, 12:15 AM EDTAreal Flood WarningRNKBath12 hr
May 16, 5:22 AM EDTAreal Flood WarningRNKAppomattox, Buckingham, Campbell, Charlotte6 hr
May 16, 5:12 PM EDTAreal Flood WarningRNKCharlotte12 hr
May 16, 5:24 PM EDTAreal Flood WarningRNKBuckingham12 hr
May 16, 5:40 PM EDTAreal Flood WarningRNKAlleghany, Botetourt12 hr
May 16, 7:49 PM EDTAreal Flood WarningRNKBath6 hr
May 15, 8:10 PM EDTSpecial Weather StatementRNKStokes, Surry, Yadkin65 min
May 16, 7:11 PM EDTSpecial Weather StatementRNKMercer34 min
May 16, 7:29 PM EDTSpecial Weather StatementRNKMercer31 min

Nearby

River Flood Warnings in West Virginia, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.